Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
172 Doctors are Online

Abdominal pain, no food intake, diarrhea, insomnia, low HGB, low PTT and high Na. Treatment?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 2011
Answered : 4583 Questions
this is a scenario only i am trying to determine the 3 most top interventions for this patient..

have a 82 year old lady korean, abdominal pain, nyd, not eating for 3 days drinking minimal amounts... had a episode of diarhea this am. vitals are: bp 100/60 p 125bpm thready, r28/min, t37.8
anxious and agitated, cluching abdomen and rolling from side to side, moaning loudly and abdomen is slightly distended. suffers from insomnia decreased appitite difficulties concentrating and memory loss. labs arelow HGB low PTT high Na
possable perferated viscus

what would be most imeadiate interventions with this patient in this scenerio?
Posted Mon, 16 Apr 2012 in Abdominal Pain
Answered by Dr. Aashish Raghu 11 minutes later

Thanks for the query.

I have read the problem of concern.

Firstly, perforation of viscus will not cause rolling of patient in pain, rather the patient will lie still with abdomen rigid and severe pain.

Possible bowel obstruction can be expected which can cause severe abdominal cramps and rolling in pain presentation.

Since bowel perforation is on the differential, firstly get an Erect X-ray abdomen to look for gas shadow under the right hemi-diaphragm which will be present if perforation has occurred.

Keep the patient nil per oral, which means, no food or fluid by mouth.

Start an IV line to replenish fluid losses suggested by thready pulse and fast heart rate. Antibiotics may be necessary considering perforation and delirium which is reflected by concentration difficulty and memory loss which can also occur due to fluid loss.

If gas shadow seen in the X-ray, prepare the patient for immediate surgery to find the perforation and seal it and also clean the abdomen of digestive fluids which may have leaked.

I hope I have answered your query. I will be available to answer your follow up queries.


Above answer was peer-reviewed by
Follow-up: Abdominal pain, no food intake, diarrhea, insomnia, low HGB, low PTT and high Na. Treatment? 9 hours later
POST OP dx duodenal ulcer

the 82 year olds vitals are bp 100/60, R10/min, P 100BPM, t 35.9 spo2 94%on 3l np
5mg morphine 30 mins ago pale and groggy lungs clear catheter draining dark XXXXXXX urine 65ml out
iv infusing n/s 125ml/hr
dressing dry intact

confused not speaking sensibly
vitals now bp 90/60, p120weak thready, r28/min t 37 spa02 91% 3lnp

hgb decreased by 40g/l
hct decreased .16
wbc increased by .1

what would the next actions be
Answered by Dr. Aashish Raghu 15 minutes later
Thanks for the follow up.

Since haemoglobin and haematocrit have reduced it suggests intra-abdominal bleeding. It could be due to surgery as well.

Kindly provide her latest Haemoglobin, Haematocrit, values.

All her signs and symptoms support intravascular fluid deficit. Do get her Sodium and other electrolyte levels assessed at intervals. Possible hypernatremia can cause altered sensorium.

Give her high flow Oxygen by mask, lift the foot end of bed to Trendlenberg position, proper fluid replenishment by IV. If her O2(oxygen) saturation are falling, she may need intubation and mechanical ventilation.

Do monitor her urine output which should be more than 0.5ml/kg/hr. If it is less, she will probably require dialysis.

Wishing you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor